Heavy Rain, Columbia
- When
- August 21, 8:30 AM EST to 9:00 AM EST
- Where
- Columbia County, 4 mi SW of Lake City
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.224, -82.621 (the zone’s center; the record gives no point)
Spotter measured almost 2 inches of rainfall in 30 minutes. He also reported that roads were under water near the Interstate 75 and Highway 47 intersection SW of Lake City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Spotter measured almost 2 inches of rainfall in 30 minutes. He also reported that roads were under water near the Interstate 75 and Highway 47 intersection SW of Lake City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 1:50 AM EST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 250 AM EDT MON AUG 21 2006 ...INCREASING RAIN CHANCES THROUGH MID-WEEK... .SHORT TERM...HIGH PRESSURE AT THE SURFACE CENTERED WELL OFFSHORE THE CAROLINAS COASTLINE HAS ALLOWED THE AREA TO COME UNDER THE INFLUENCE OF SOUTHERLY FOR THE FIRST TIME IN A LONG WHILE. NORTHWEST SIDE OF RIDGE AXIS IS BEING IMPEDED ON A BIT BY SURFACE TROUGH WHICH STRETCHES THROUGH SOUTHERN ALABAMA AND CENTRAL GEORGIA. ALOFT...CONTINUE TO SEE MID AND UPPER LEVEL LOW RESIDING JUST EAST OF THE PENINSULA WITH TROUGHING THROUGH THE INTERSTATE 4 CORRIDOR AND THIS SHOULD BE A KEY FACTOR IN TODAYS FORECAST. IN BETWEEN THE UPPER LOW TO THE SOUTH AND SHORTWAVE TO THE NORTH...WATER VAPOR IS INDICATING A LARGE AREA OF DRY AIR ABOVE 500 MB COVERING MOST OF THE AREA WHICH IT SEEMS HAS BEEN A SEMI- PERMANENT FIXTURE THIS SUMMER. MAIN FORECAST CHALLENGE OF THE DAY WILL BE WEIGHING THE INFLUENCES OF UPPER LOW AND MOIST SOUTHERLY FLOW VS THE ABUNDANT MID AND UPPER LEVEL DRY AIR. PAST SCENARIOS THIS SUMMER HAVE SEEN DRY AIR KEEP POPS SOME 20% TO 40% BELOW GUIDANCE VALUES ON DAYS LIKE THIS. HOWEVER...THESE INSTANCES WERE WITHOUT SOUTHERLY FLOW WHICH I BELIEVE WILL LEND ITSELF BETTER TO FORMING A DECENT COVERAGE OF LOW TOPPED CONVECTION. DRY AIR WILL ONLY ACT TO LIMIT STRENGTH OF INDIVIDUAL STORMS RATHER THAN REDUCING COVERAGE. HAVE THEREFORE GONE WITH LIKELY POPS FOR SOUTHERN INTERIOR SECTIONS...WHERE SEABREEZE COLLISION WILL BE MOST LIKELY TO OCCUR ALONG WITH THIS AREA SEEING THE GREATEST INFLUENCE FROM UPPER LOW. TO THE NORTH...FEEL TROUGH INFLUENCES WILL BE MINIMAL AS CONVECTION FIRES NORTH OF THE AREA AND AT LEAST FOR NOW STEERING WINDS ARE NOT FAVORABLE FOR SENDING RESIDUAL ACTIVITY THIS WAY. DESPITE DRY AIR...THERE LOOKS TO BE SOME POTENTIAL FOR STRONG STORMS THIS AFTERNOON ALONG WITH ISOLATED SEVERE AS 500 MB TEMPS DROP TO -6 TO -7. HAIL GROWTH REGION LOOKS TO HAVE DECENT LAPSE RATES AND WESTERLIES ABOVE 15K FEET SHOULD AID IN UPDRAFT DISPLACEMENT. FOR TUESDAY...UPPER LOW RETROGRADES WESTWARD WHILE SURFACE TROUGH MAKES LITTLE PROGRESS SOUTHWARD. STEERING WINDS BECOME A LITTLE MORE SOUTHWEST...FAVORING AREAS ALONG THE EAST COAST FOR BEST RAIN CHANCES. WITH SOUTHERLY FLOW CONTINUING FOR A THIRD STRAIGHT DAY...HAVE TO BELIEVE COVERAGE OF STORMS WILL INCREASE WITH INCREASED MOISTURE LEVELS. WILL THEREFORE CARRY AN AREA OF LIKELY POPS ALONG SEABREEZE CONVERGENCE ZONE. BY WED...SURFACE TROUGH FINALLY SETTLES OVER THE AREA WITH BOTH MODELS INDICATING WEAK LOW DEVELOPMENT ALONG IT. BROAD MOIST SOUTHWEST FLOW ALONG WITH CONVERGENCE ALONG SURFACE TROUGH AND ENERGY ROTATING ALONG THE BASE OF UPPER TROUGH ALL POINT TO LIKELY POPS FOR MOST AREAS WED AFTERNOON AND EVENING. .LONG TERM...GFS HAS SURFACE TROUGH STALLING OVER THE AREA KEEPING RAIN CHANCES HIGH TROUGH WEEKS END. TYPICALLY THIS SUMMER...OUTFLOWS HAVE PUSHED TROUGHS FURTHER SOUTH THAN WHAT THE MODELS DEPICT AND WOULD EXPECT POPS TO RETURN TO SCATTERED COVERAGE LATER IN THE WEEK. CURRENT GRID SET HAS A GOOD HANDLE ON THIS AND NO CHANGES PLANNED. && .MARINE...A PRETTY GOOD SOUTHERLY FLOW ONGOING AT THIS TIME WITH WINDS AT 41008 AND 41012 REPORTING S AT 17G21KT AND 14G17KT RESPECTIVELY AND SEAS AT 3-4 FT. WINDS SHOULD DECREASE GRADUALLY TOWARD SUNRISE AS MORE MIXING COMMENCES. WINDS WILL REMAIN SLY OVER THE NEXT FEW DAYS AS THE MARINE AREA REMAINS S OF RIDGE AXIS. A NOCTURNAL JET EXPECTED MON AND TUE NIGHTS AGAIN NEAR SCEC CONDS IN OFFSHORE WATERS. SFC TROUGHING AFFECTS THE SE STATES BY MID WEEK WITH FLOW BECOMING LITTLE MORE OFFSHORE. SEA BREEZES EXPECTED TODAY THROUGH WEDNESDAY WITH SPEEDS OF AROUND 15 MPH BY LATE AFTERNOON. COULD SEE SIMILAR GUSTS IN THE EARLY EVENING HOURS AGAIN NEAR THE COAST AROUND 30 MPH PER SUNDAYS COASTAL OBSERVATIONS. BUMPED UP SEAS IN THE WAVEWATCH FOR THESE MESOSCALE FEATURES. && .AVIATION...VFR CONDS CONTINUE AT TAF SITES WITH POSSIBLE BRIEF MVFR FOR FOG AT GNV BUT THIS MAY BE PESSIMISTIC AS DEWPOINT DEPRESSIONS ARE AROUND 4-5 DEG AT THIS TIME. INSERTED TSRA POTENTIAL AS PROB GROUPS FOR NOW BUT THESE MAY BE CHANGED TO TEMPOS WITH GUSTY WINDS...DEPENDING ON LATEST GUIDANCE. ISOL TO SCT SHOWER AND T-STORM WILL BE ONGOING THIS EVENING ESPECIALLY GNV DUE TO SEA BREEZE COLLISIONS. && .PRELIMINARY POINT TEMPS/POPS... AMG 95 74 91 74 / 40 50 50 60 SSI 91 77 89 77 / 40 30 40 50 JAX 93 74 92 75 / 50 40 50 50 SGJ 89 75 89 75 / 50 40 50 50 GNV 93 73 92 74 / 60 50 50 60 OCF 92 73 92 73 / 60 50 50 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. MARINE...NONE. && PUBLIC...DEESE MARINE/FIRE WX/AVIATION...SHASHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 507 AM EDT MON AUG 21 2006 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 507 AM EDT MON AUG 21 2006 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM TODAY AND PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING. IN THE STRONGER STORMS...SMALL HAIL WILL ALSO BE POSSIBLE. THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHEAST FLORIDA...ESPECIALLY SOUTH OF A LINE FROM GAINESVILLE TO ST. AUGUSTINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NUMEROUS MAINLY AFTERNOON THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF NEXT WEEK. THE MAIN CONCERNS WILL BE LOCALIZED STRONG GUSTY WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. DEESE
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521765.